Luminal is also known as phenobarbital. It’s a barbiturate that’s used to control seizures, treat anxiety and insomnia, and prevent the withdrawal symptoms of barbiturates. Shortly after its discovery by German scientists in the early 1900s, it was primarily used as a sedative-hypnotic drug.
Luminal is an intense sedative that suppresses the nervous system. It’s been traced back to Nazi scientists who used the drug in early euthanasia practices. In 1939, a boy was given Luminal in the form of a dissolving tablet that ultimately led to his death.
Luminal is no longer prescribed to treat insomnia and other sleep disorders. However, it’s still used to treat severe cases of epilepsy and other seizure disorders. It was an extremely popular substance until the 1960s, when its adverse side effects became more prevalent. At that point, it was replaced by benzodiazepines (or benzos) that offer similar effects. Unfortunately, benzos were found to be extremely addictive, even though they’re less toxic than barbiturates.
Drugs such as Luminal are sought out for their ability to cause euphoria. The drugs are often used recreationally, which can cause the development of a chemical dependence. If you or someone you know is currently using Luminal, it’s imperative that you know the symptoms of Luminal addiction. By understanding the signs early on, you can help prevent the consequences.
Phenobarbital is the generic form of Luminal. It falls a broader category of central nervous system (CNS) depressants that limit excitability. Like other depressants, Luminal can make you feel relaxed, lazy, sleepy, or depressed.
By increasing the levels of a neurotransmitter called gamma-aminobutyric acid (GABA), your brain can regulate feelings of anxiety, stress, and fear by inhibiting the nerve impulses that carry these feelings to the brain. Luminal mimics this natural GABA flow, so it binds with receptors in the brain, activates them over and over, and creates an excess flood of GABA.
The common side effects of barbiturates include:
Luminal has a more profound and dangerous effect on our elderly population, which is due to the body’s ability to break down barbiturates as we age. For instance, when senior citizens consume these drugs, they may experience a loss of balance and coordination that could cause falls.
While addiction is a chronic and progressive disease, there are warning signs. The ability to understand these signs early on could help prevent addiction. The first sign of a substance use disorder is a growing tolerance, which is characterized by your brain and CNS adapting to the presence of a given chemical substance.
If you’ve taken Luminal for several weeks in a row, you may need to start taking a larger dose to experience the original benefits. If so, the body is attempting to balance your brain chemistry and produce its own chemicals to counteract the drugs. If you increase your dosage as opposed to stopping, you run the risk of developing a chemical dependence, which can cause strong cravings and withdrawal symptoms.
These symptoms can cause tremors, anxiety, paranoia, panic, seizures, and delirium tremens. If you or someone you know is trying to stop using Luminal, it’s crucial to seek out professional medical help. Since withdrawals from barbiturates can have fatal consequences, you must contact a doctor before quitting “cold turkey.”
Due to the dangers associated with withdrawal from Luminal, the safest and most efficient way to begin treatment is in a medical detoxification center. Detox is the highest, most intensive level of therapy. It involves 12 hours of supervised care from medical professionals. This process can last up to seven days, but it could last longer, depending on the severity of the addiction.
During this process, your withdrawal symptoms could be treated with medications to alleviate the discomfort you may experience and prevent any medical complications that could occur. Once the clinicians deem that you’ve reached a stable state, you’ll be moved to the next level of care.
It’s important to know that detox doesn’t guarantee long-term sobriety. To give you a fighting chance at long-term sobriety, the entire continuum of care must be completed. Depending on the circumstances that surround your case, a few options twill be assessed by the clinicians. You could be placed in a residential treatment program, where you’ll live onsite for up to 90 days. Or you could attend an outpatient program, which will allow you to commute to various therapies.
During the intake assessment process, you’ll develop a tailored plan with the help of a therapist and other addiction specialists, who will decide which therapies best suit your specific needs.
Berlin, I. Z. (2003, October 12). Named: The Baby Boy Who Was Nazis' First Euthanasia Victim. from https://www.telegraph.co.uk/news/worldnews/europe/germany/1443967/Named-the-baby-boy-who-was-Nazis-first-euthanasia-victim.html